Q:

7/3/2014
I have a patient with anaphylactic (urticaria, angioedema and hypotension affecting renal function reversed after hydration) reaction a few hours after taking Aleve. No other etiology can be found to cause the symptoms or reaction. Consulting MD wanted testing but from the recent practice parameter I read, there seems to be no skin testing method that we can use (correct me if I am wrong) other than oral challenge with the same drug (it can be drug specific). But this comes with a very high risk of having the same life threatening symptoms or event. If there is a test, please help provide protocol.

A:

Thank you for your inquiry.

You are correct. There is no test for sensitivity to nonsteroidal antiinflammatory drugs other than oral challenge. We have a number of entries posted on our Ask the Expert website regarding this issue. If you are interested in more details, you can consider searching “nonsteroidal anti-inflammatory” here.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology